Texas, 2004Tornadoes and Hail in Texas, May 11, 2004
May 11, 2004 · NWS AMA · 8 events in 3 counties and zones
Severe thunderstorms moved southeast from the northwest Texas panhandle during the early evening hours into the central Texas panhandle. Damaging downburst winds and a couple of tornadoes occurred over the northwest Texas panhandle while large hail and high winds occurred across the central Texas panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $182,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved southeast from the northwest Texas panhandle during the early evening hours into the central Texas panhandle. Damaging downburst winds and a couple of tornadoes occurred over the northwest Texas panhandle while large hail and high winds occurred across the central Texas panhandle. No injuries were reported from the severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 2:48 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, May 11, 2:48 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT TUE MAY 11 2004
.DISCUSSION...
THE SURFACE TROUGH/DRYLINE OVER EASTERN NEW MEXICO WILL SET OFF
SCATTERED CONVECTION THIS EVENING AND AGAIN WEDNESDAY AFTERNOON AND
EVENING. COLD FRONT FORECASTED TO PUSH SOUTH THROUGH THE FORECAST
AREA WEDNESDAY NIGHT/THURSDAY MORNING WITH A VERY MOIST UPSLOPE
FLOW EXPECTED ON THURSDAY. SHORTWAVE TROUGH OVER THE WESTERN STATES
WILL EJECT EAST BY THE MIDDLE OF THE WEEK AND APPROACH THE
PANHANDLES BY THURSDAY. ONE SHORTWAVE OVER SOUTHEASTERN NEW MEXICO
TONIGHT WILL HELP TRIGGER THE CONVECTION AS IT TRACKS EAST ACROSS
WEST TEXAS. ANOTHER SHORTWAVE DROPPING SOUTHEAST INTO THE FORECAST
AREA BY LATE WEDNESDAY WILL HELP INITIATE ANOTHER ROUND OF
CONVECTION LATE WEDNESDAY AND WEDNESDAY NIGHT. MAIN SHORTWAVE
TROUGH SHOULD THEN TRIGGER ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS IN THE COOLER AIRMASS BEHIND THE FRONT LATE THURSDAY.
COOLER AND DRY BY THE WEEKEND WITH A WARMING TREND LIKELY TO BEGIN
BY EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO 57 85 54 74 / 30 30 30 20
BEAVER 60 90 55 65 / 30 30 30 30
BOISE CITY 57 82 46 66 / 20 30 30 10
BORGER 59 88 55 73 / 30 30 30 20
BOYS RANCH 59 87 51 74 / 20 30 30 10
CANYON 56 85 54 76 / 30 30 30 20
CLARENDON 62 89 56 79 / 30 30 30 30
DALHART 57 85 48 71 / 20 30 30 10
GUYMON 57 88 53 66 / 30 30 30 20
HEREFORD 56 84 51 79 / 20 20 20 10
LIPSCOMB 60 89 58 69 / 30 30 30 30
PAMPA 59 87 55 72 / 30 30 30 30
SHAMROCK 60 92 59 79 / 30 30 30 30
WELLINGTON 61 94 60 84 / 30 30 30 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...WIND ADVISORY FOR OKZ002-003 UNTIL 7 PM CDT.
&&
21/11
Hazardous weather outlook, May 11, 12:04 PM CST, 4 hours 27 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
104 PM CDT TUE MAY 11 2004
OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
104 PM CDT TUE MAY 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING MAINLY EAST OF A LINE FROM ELKHART TO
HEREFORD. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.
A WIND ADVISORY IS IN EFFECT UNTIL 7 PM FOR THE EASTERN AND CENTRAL
OKLAHOMA PANHANDLE. BREEZY CONDITIONS ARE EXPECTED ELSEWHERE.
THEREFORE...BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND THIS
EVENING.
WYNNE
Event by event
4 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Hartley
- When
- May 11, 4:31 PM CST to 4:39 PM CST
- Where
- Hartley County, 5 mi SSW of Hartley
- Rating
- F0
- Path length
- 1 mi
- Path width
- 25 yd
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.817, -102.433
A tornado touched down over open country approximately one mile south-southwest of where the derailed trains cars occurred. The tornado path length and width were measured as a damage survey was made on the tornado. No injuries were reported from the tornado. The tornado did cause minor damage to barns and equipment at a nearby farm.
Thunderstorm Wind, Hartley
- When
- May 11, 4:39 PM CST
- Where
- Hartley County, 4 mi S of Hartley
- Measured
- 96 kt (110 mph) estimated gust
- Property damage
- $180,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.833, -102.400
A rear flank downdraft or very strong downburst winds derailed fifteen train cars and approximately six power poles were snapped. The derailed trains cars blocked traffic on U.S. Highway 385. An official damage survey was made on this event.
Hail, Oldham
- When
- May 11, 5:17 PM CST
- Where
- Oldham County, 7 mi N of Vega
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.350, -102.433
Tornado, Hartley
- When
- May 11, 5:19 PM CST to 5:21 PM CST
- Where
- Hartley County, 10 mi E of Hartley
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.883, -102.217
The tornado path length and width were estimated. The tornado remained over open country and caused no damage or injuries.
Hail, Moore
- When
- May 11, 5:41 PM CST
- Where
- Moore County, Cactus
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.050, -102.000
Hail, Moore
- When
- May 11, 5:42 PM CST
- Where
- Moore County, 1 mi S of Dumas
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.833, -101.967
Hail, Moore
- When
- May 11, 5:50 PM CST
- Where
- Moore County, Etter
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.033, -102.000
Thunderstorm Wind, Moore
- When
- May 11, 6:10 PM CST
- Where
- Moore County, 4 mi E of Sunray
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.017, -101.667
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 11, 20041 death · 1 event
- Ice Storm in North Dakota, May 11 to 12, 2004$2.0 million · 5 events
- Tornadoes and Damaging Winds in Texas, May 11, 2004$431,000 · F1 · 8 events
- Tornadoes and Hail in Minnesota, May 11 to 12, 2004F1 · 52 events
- Hail and Damaging Wind in Missouri, May 11, 2004$300,000 · 1 in hail · 2 events
- Damaging Wind in Louisiana, May 11, 2004$250,000 · 55 kt wind · 1 event
- Hail and Damaging Wind in Michigan, May 11, 2004$175,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in South Dakota, May 11, 20041.5 in hail · 29 events
- Hail and Damaging Winds in North Dakota, May 11, 20041.75 in hail · 24 events
- Damaging Wind in Texas, May 11, 2004$25,000 · 50 kt wind · 1 event
- Rip Current in Florida, May 11, 20042 injured · 1 event
- Damaging Wind in Texas, May 11, 2004$20,000 · 60 kt wind · 1 event